Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

   
 
 

 

A construction of polynomials with squarefree discriminants


Author: Kiran S. Kedlaya
Journal: Proc. Amer. Math. Soc. 140 (2012), 3025-3033
MSC (2010): Primary 11C08; Secondary 11R29
DOI: https://doi.org/10.1090/S0002-9939-2012-11231-6
Published electronically: January 23, 2012
MathSciNet review: 2917075
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For any integer $ n \geq 2$ and any nonnegative integers $ r,s$ with $ r+2s = n$, we give an unconditional construction of infinitely many monic irreducible polynomials of degree $ n$ with integer coefficients having squarefree discriminant and exactly $ r$ real roots. These give rise to number fields of degree $ n$, signature $ (r,s)$, Galois group $ S_n$, and squarefree discriminant; we may also force the discriminant to be coprime to any given integer. The number of fields produced with discriminant in the range $ [-N, N]$ is at least $ c N^{1/(n-1)}$. A corollary is that for each $ n \geq 3$, infinitely many quadratic number fields admit everywhere unramified degree $ n$ extensions whose normal closures have Galois group $ A_n$. This generalizes results of Yamamura, who treats the case $ n = 5$, and Uchida and Yamamoto, who allow general $ n$ but do not control the real place.


References [Enhancements On Off] (What's this?)

  • 1. A. Ash, J. Brakenhoff, and T. Zarrabi, Equality of polynomial and field discriminants, Exper. Math. 16 (2007), 367-374. MR 2367325 (2008i:11129)
  • 2. M. Bhargava, The density of discriminants of quartic rings and fields, Ann. of Math. (2) 162 (2005), 1031-1063. MR 2183288 (2006m:11163)
  • 3. M. Bhargava, The density of discriminants of quintic rings and fields, Ann. of Math. (2) 172 (2010), 1559-1591. MR 2745272
  • 4. M. Bhargava, The geometric squarefree sieve and unramified nonabelian extensions of quadratic fields, preprint (2011).
  • 5. J.S. Ellenberg and A. Venkatesh, The number of extensions of a number field with fixed degree and bounded discriminant, Ann. of Math. (2) 163 (2006), 723-741. MR 2199231 (2006j:11159)
  • 6. J. Elstrodt, F. Grunewald, and J. Mennicke, On unramified $ A_m$-extensions of quadratic number fields, Glasgow Math. J. 27 (1985), 31-37. MR 819826 (87e:11122)
  • 7. A. Granville, $ ABC$ allows us to count squarefrees, Intl. Math. Res. Notices 1998, 991-1009. MR 1654759 (99j:11104)
  • 8. G. Greaves, Power-free values of binary forms, Quart. J. Math. Oxford 43 (1992), 45-65. MR 1150469 (92m:11098)
  • 9. G.H. Hardy and E.M. Wright, An Introduction to the Theory of Numbers, fourth edition, Oxford University Press (London), 1965.
  • 10. H.A. Helfgott, On the square-free sieve, Acta Arith. 115 (2004), 349-402. MR 2099831 (2005h:11211)
  • 11. C. Hooley, On the power free values of polynomials, Mathematika 14 (1967), 21-26. MR 0214556 (35:5405)
  • 12. T. Kondo, Algebraic number fields with the discriminant equal to that of a quadratic number field, J. Math. Soc. Japan 47 (1995), 31-36. MR 1304187 (95h:11121)
  • 13. J. Nakagawa, Binary forms and orders of algebraic number fields, Invent. Math. 97 (1989), 219-235; erratum, Invent. Math. 105 (1991), 443. MR 1001839 (90k:11042)
  • 14. J. Nakagawa, Binary forms and unramified $ A_n$-extensions of quadratic fields, J. Reine Angew. Math. 406 (1990), 167-178; correction, J. Reine Angew. Math. 413 (1991), 220. MR 1048239 (91d:11037); MR 1089804 (91j:11019)
  • 15. B. Poonen, Squarefree values of multivariate polynomials, Duke Math. J. 118 (2003), 353-373. MR 1980998 (2004d:11094)
  • 16. K. Uchida, Unramified extensions of quadratic number fields, II, Tôhoku Math. J. 22 (1970), 220-224. MR 0272760 (42:7641)
  • 17. Y. Yamamoto, On unramified Galois extensions of quadratic number fields, Osaka J. Math. 7 (1970), 57-76. MR 0266898 (42:1800)
  • 18. K. Yamamura, On unramified Galois extensions of real quadratic number fields, Osaka J. Math. 23 (1986), 471-478. MR 856901 (88a:11112)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11C08, 11R29

Retrieve articles in all journals with MSC (2010): 11C08, 11R29


Additional Information

Kiran S. Kedlaya
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, 77 Massachusetts Avenue, Cambridge, Massachusetts 02139 – and – Department of Mathematics, University of California, San Diego, 9500 Gilman Drive #0112, La Jolla, California 92093
Email: kedlaya@mit.edu, kedlaya@ucsd.edu

DOI: https://doi.org/10.1090/S0002-9939-2012-11231-6
Received by editor(s): March 29, 2011
Published electronically: January 23, 2012
Additional Notes: The author was supported by NSF CAREER grant DMS-0545904, DARPA grant HR0011-09-1-0048, MIT (NEC Fund, Green Career Development Professorship), and UC San Diego (Warschawski Professorship).
Communicated by: Matthew A. Papanikolas
Article copyright: © Copyright 2012 Kiran S. Kedlaya

American Mathematical Society